Gentle skin care and liberal use of moisturizers are considered first-line therapy for management of eczema. So even when you are not experiencing a flare, basic management including trigger avoidance and moisturization is essential.
Cleansers and Moisturizers
Moisturizers help replace lost moisture, help restore the skin moisture barrier, and help relieve flare-ups. It is important to continue a regular moisturizing routine even when you are not experiencing a flare. Mild cleansing won’t strip the skin of essential moisture and can help prepare the skin for topical therapies.
Topical anti-itch creams containing hydrocortisone may help to ease symptoms. Follow the directions on the label carefully. Do not use more often or longer than recommended on the label or by your healthcare provider.
There are a number of prescription topical eczema medications used to manage symptoms and reduce inflammation. The most common include topical corticosteroids in varying strengths. Considered the mainstay of eczema therapy, topical corticosteroids help to ease itching in both acute and chronic eczema. When using a steroid, follow your doctor’s directions carefully and only apply the steroid to eczema-affected areas of your skin. Using too much may cause hypopigmentation – a lightening of that area of the skin.
Non-steroidal prescription treatments for the treatment of mild-to-moderate atopic dermatitis in adults and children include Topical Calcineruin Inhibitors (TCIs) and PDE4 Inhibitors. Other prescription treatment options include oral corticosteroids, biologics and antibiotics.
Topical Steroid Withdrawal
The National Eczema Association (NEA) is committed to raising awareness about Topical Steroid Withdrawal (TSW), a serious potential side effect of topical steroid use that is not readily recognized by patients and providers.
The National Eczema Association recently released an educational announcement on the use of topical steroids for the treatment of eczema. Topical corticosteroid withdrawal (sometimes called “topical steroid addiction” or “Red Skin Syndrome”) appears to be a clinical adverse effect that can occur when topical corticosteroids are inappropriately used or overused, then stopped. It can result from prolonged, frequent, and inappropriate use of moderate to high potency topical corticosteroids, especially on the face and genital area, but is not limited to these criteria.
Burning, stinging, and bright red skin are the typical features of topical steroid overuse and withdrawal. The signs and symptoms occur within days to weeks after TCS discontinuation. If you believe you have these symptoms, contact your healthcare provider.
Read This Next
Your skin is a diverse community of good and bad bacteria that make up its microbiome. Healthy looking skin has a balanced microbiome and preserved skin barrier. Atopic prone skin...